Fentanyl patch problems lead to second FDA warning
The FDA has issued a second warning about problems associated with the fentanyl pain patch. The powerful drug, which has been on the market since 1990, continues to result in unnecessary overdoses and deaths, especially when it is used inappropriately. Despite an earlier warning issued over two years ago, fentanyl patch problems claim lives and many doctors still do not appreciate the dangers associated with the drug.
>>INFORMATION: Fentanyl patch overdose and death
Fentanyl is a powerful narcotic pain killer. The Duragesic patch and generic fentanyl patche deliver the drug through the skin, and they are only supposed to be used to treat severe, chronic pain by those who are already tolerant of opioid therapy. Although the most common use is by those with cancer, the fentanyl patch is often used for those who are only suffering occasional pain, post-surgical pain, mild pain or headaches.
In July 2005, the FDA issued a warning about the risk of fentanyl patch overdose after receiving reports of at least 120 deaths, primarily by those who either used the drug incorrectly or never should have received the powerful painkiller. Despite the warning, the FDA has continued to receive reports of people dying from overdose after using the patch, and they are now requiring stronger warnings since these deaths likely could have been prevented if the drug had been used correctly.
FENTANYL PATCH PROBLEMS
Fentanyl side effects could lead to potentially fatal respiratory depression. The FDA indicates that the pain patch should only be prescribed to those who take a regular, daily, around-the-clock narcotic pain medication to deal with chronic pain. Those who are not opioid tolerant and only occasionally take these types of drugs, could be at an increased risk of experiencing problems with the patch.
Many of the reported deaths have been associated with users who should not have been given the painkiller and were not fully educated about proper use of the patch. The FDA indicates that some individuals have placed more patches on their skin than they were prescribed, replaced the patches too frequently, put them back on the same spot of the skin or used them under hot conditions. Using the patch while sun bathing, taking a hot bath, using a heating pad, electronic blanket or sauna could cause dangerous amounts of fentanyl to reach the blood, resulting in breathing problems, overdose or death.
Because of the serious risk of overdose, fentanyl patch is not appropriate for those who are using it to manage temporary pain, or on an as-needed basis. It is also not supposed to be used together with cytochrome P450 3A4 inhibitors, such as ketoconazole, erthromycin, negazodone, diliazem or grapefruit juice, which could increase fentanyl plasma concentrations and lead to potentially fatal respiratory depression.
Symptoms of fentanyl patch overdose could include:
- Difficulty breathing
- Slow or shallow breaths
- Slow heart beat
- Excessive sleepiness
- Clammy skin
- Difficulty walking
- Trouble talking
FENTANYL PATCH LAWSUITS
The lawyers at Saiontz & Kirk, P.A. investigate potential fentanyl patch lawsuits nationwide. Despite reports of deaths associated with the drugs, the manufacturers of the Duragesic patch and generic fentanyl patches continue to fail to take steps which could reduce the risk of injury and ensure that doctors and patients are aware of the risks. To determine if financial compensation may be available, request a fentanyl lawsuit evaluation.